Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Flagstaff, AZ

August 15, 2016Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2016, 2:14 PM MST for Coconino County, Navajo County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 2:14 PM MST (21:14 UTC)
Expired
Aug 15, 2016, 2:45 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:52 PM MSTHAIL 0.881 Nnw Cibecue, AZ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS55 KFGZ 152114
SVRFGZ
AZC005-017-152145-
/O.NEW.KFGZ.SV.W.0048.160815T2114Z-160815T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 214 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF FOREST
  LAKES...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLACK CANYON RIM CAMPGROUND...GENTRY CAMPGROUND AND CIBECUE. 

THIS INCLUDES STATE ROUTE 260 NEAR MILE MARKER 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3421 11075 3426 11075 3426 11077 3433 11074
      3433 11025 3400 11040 3400 11045
TIME...MOT...LOC 2114Z 288DEG 41KT 3425 11069 

$$
RR
1 follow-up statement
085 
WWUS55 KFGZ 152132
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST MON AUG 15 2016

AZC005-152141-
/O.CAN.KFGZ.SV.W.0048.000000T0000Z-160815T2145Z/
COCONINO AZ-
232 PM MST MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3421 11075 3431 11075 3433 11074 3418 11033
      3400 11040 3400 11045
TIME...MOT...LOC 2131Z 288DEG 41KT 3419 11046 

$$

AZC017-152145-
/O.CON.KFGZ.SV.W.0048.000000T0000Z-160815T2145Z/
NAVAJO AZ-
232 PM MST MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR NAVAJO COUNTY...

AT 231 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF PINEDALE...OR 20
MILES SOUTHEAST OF FOREST LAKES...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BLACK CANYON RIM CAMPGROUND...GENTRY CAMPGROUND AND CIBECUE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3421 11075 3431 11075 3433 11074 3418 11033
      3400 11040 3400 11045
TIME...MOT...LOC 2131Z 288DEG 41KT 3419 11046 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:31 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 9:31 AM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST MON AUG 15 2016

.SYNOPSIS...Expect a low to mid grade monsoon weather pattern
through the coming week with daily chances for showers and
thunderstorms. Shower activity will favor the higher terrain.
Temperatures will remain within a few degrees of normal through
the week.

&&

.UPDATE...The latest RAP analysis indicates the highest PWAT
values slowly nosing northward into southern Yavapai county. This
combined with increasing instability should allow for convective
initiation to begin over Yavapai county around 11am, then across
the Mogollon Rim an hour or two later.

Updated the forecast to increase the temporal resolution of
POPS/Wx based on the latest hi-res model solutions. Otherwise, the
remaining forecast elements are in good shape. The updated
products have been sent.

&&

.PREV DISCUSSION /343 AM MST/....Moisture is expected to increase
slightly over the area today while temperatures aloft decrease
slightly. This is in response to a weak area of low pressure
moving into southern Nevada by this afternoon. These factors
should lead to a slight uptick in shower and thunderstorm activity
as compared to Sunday. Activity will favor the higher terrain of
northern Arizona, particularly along the Mogollon Rim.

Similar conditions can be expected on Tuesday. Moisture values
look to remain near climatology for this time of year through the
remainder of the week with a week trough of low pressure
persisting over the western states. This should result in near
climatological precipitation chances and near average temperatures
through the week. With higher moisture values remaining just to
our south over the southern deserts and a general southerly flow
through midweek, we'll have to watch for short term moisture
influxes that will affect daily rain chances. For now, made very
few changes to the extended forecast. Forecast confidence
decreases by Friday into next weekend as recent model runs suggest
the possibility of drier air moving into northern portions of the
state.

&&

.AVIATION...For the 18Z package...Isolated to scattered
thunderstorms can be expected mainly between 18z-01z today, primarily
along and south of the Mogollon Rim. Expect bases from 6-8kft agl
in any convection, otherwise, VFR conditions through the period.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/MCS
AVIATION...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 15, 1:23 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
123 PM MST MON AUG 15 2016

AZZ008-015-037-038-152045-
OAK CREEK AND SYCAMORE CANYONS AZ-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
WESTERN MOGOLLON RIM AZ-
123 PM MST MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 145 PM MST...

AT 122 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PERKINSVILLE...OR 17 MILES EAST OF CHINO VALLEY...MOVING EAST
AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKDALE...PAGE SPRINGS...COTTONWOOD--VERDE VILLAGE...
DEAD HORSE RANCH STATE PARK AND TUZIGOOT NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3500 11193 3474 11187 3476 11225 3487 11226
TIME...MOT...LOC 2022Z 259DEG 25KT 3483 11217

RR
Special weather statement, Aug 15, 2:07 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST MON AUG 15 2016

AZZ016-018-152130-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
207 PM MST MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA...COCONINO AND NAVAJO
COUNTIES UNTIL 230 PM MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOREST LAKES...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AIRPLANE FLAT CAMPGROUND...BLACK CANYON RIM CAMPGROUND...CANYON CREEK
FISH HATCHERY AND GENTRY CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3426 11083 3435 11078 3432 11050 3409 11063
TIME...MOT...LOC 2107Z 299DEG 21KT 3428 11075

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:23 PM MSTSpecial Weather StatementFGZYavapai22 min
Aug 15, 2:07 PM MSTSpecial Weather StatementFGZGila23 min
Aug 15, 2:45 PM MSTSevere Thunderstorm WarningFGZGila, Navajo15 min
Aug 15, 4:07 PM MSTSevere Thunderstorm WarningFGZGila38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.